Alert archive / California / Heat Advisories in 2016

Heat Advisory 1, NWS San Francisco Bay Area, CA

September 23, 201611 counties in California

NWS San Francisco Bay Area, CA issued this heat advisory at Sep 23, 2016, 10:21 AM PDT for 11 counties in California. It took effect at Sep 25, 2016, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2016, 10:21 AM PDT (17:21 UTC)
In effect from
Sep 25, 2016, 11:00 AM PDT
Expired
Sep 25, 2016, 8:00 PM PDT
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this heat advisory went out at Sep 23, 9:19 AM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 23, 9:19 AM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
919 AM PDT FRI SEP 23 2016

...VERY WARM TO HOT WEATHER CONDITIONS BY SUNDAY...

.SYNOPSIS...High pressure will begin to build into the west coast
today with the result of a seasonably mild to warm afternoon.
Rising temperatures aloft along with low level flow becoming
progressively more offshore will then result in a significant
warming trend for the weekend. Sunday afternoon is expected to be
very warm to hot with highs ranging from the 80s by the water to
near 100 warmer inland locations. Monday looks to be similar,
then a cooling trend as the week progresses.

&&

.DISCUSSION...as of 9:25 AM PDT Friday...Outside of just a few
patches of clouds over southern portions of our CWA, a sunny start
to the day with most places in the 50s to lower 60s. For Ord
profiler shows that the marine layer remains compressed at under
1000 feet. That combined with a building ridge of high pressure, a
more pronounced offshore flow, and warmer temperatures aloft will
lead to a substantial warming trend over the next few days.

Main focus for the shift will be messaging for the upcoming heat
since these may turn out to be the warmest readings of the year.
In fact, highs on Sunday could rocket into the 90s for some of the
coastal spots with lower 100s possible well inland. although
cooler temperatures at night will help to lesson some of the
impacts, with values this high it will likely cause some heat
related issues. HWO was issued this morning to highlight the very
warm conditions. May issue a heat advisory for Sunday with the
afternoon package if guidance does not change from current values.

Current forecast appears on track with no major changes expected.

.PREVIOUS DISCUSSION...Aside from a few patches of coastal
stratus, mostly clear skies prevail across the district. With
winds having calmed, early morning temperatures are generally
running a few degs cooler than the same time yesterday, now
locally down into the mid 40s in the chillier valley locations.

Models are in excellent agreement in building a strong upper level
ridge of high pressure into the west coast today through the
weekend. At the same time, significant warming of the air mass
aloft will occur, along with low-level flow turning progressively
more offshore as surface high pressure builds into the Great
Basin and a thermal trough develops along the coast. The net
result for us will be a major warming trend.

A seasonably mild to warm afternoon appears to be on tap for
today, with temperatures near the coast looking to be just a
couple of degrees above those on Thursday as light sea breeze
winds there continue, but 4 to 8 degrees warmer inland. But then
large additional temperature increases are projected for Saturday
and Sunday, with inland highs Sunday afternoon looking to be in
the 90s to near 100.

Close to the water however confidence in the magnitude of the
increase diminishes, as can't completely rule out the possibility
of some remaining local marine air influence. On the other hand,
from both climatological and basic synoptic pattern considerations,
this is just the sort of event that could potentially result in
near-record level high temperatures for the beaches. The determining
factors will be the magnitude of the offshore pressure gradient
and exactly where the thermal trough sets up, both of which
presently appear borderline for a major warm-up right along the
coastal strip. For now have gone with a compromise solution, with
highs near the ocean on Sunday in the upper 70s to mid 80s.

A cooling trend then appears to be on tap for next week, as the
axes of both the upper level ridge and thermal trough begin to
shift inland. Monday itself though is a tough call, as too far out
for details of either timing or modality of onshore flow return to
be completely clear. This is exactly the sort of warm event that
would close with a southerly stratus surge up the coast, but
resolution of longer-range models is coarse too to be able to be
capture such a development.

Confidence is higher though in general idea of temperatures
diminishing back down to near seasonal norms districtwide by the
latter half of next week as a unseasonably deep upper level trough
sinks down into the Pacific Northwest.

&&

.AVIATION...As of 4:19 AM PDT Friday...Not much in the way of a
marine layer early this morning. For the most part clear skies
prevail (VFR) with patchy stratus along the coast and over
Monterey Bay coast. Expecting VFR at all terminals by this
afternoon. Winds will be gusty again, but not as strong as
Thursday. Offshore flow at 925mb will lead to another night of
patchy stratus, but no solid marine layer tonight.

Overall conf is Moderate to High.

Vicinity of KSFO...VFR with a few FEW under 1k ft early this
morning. High clouds poss this afternoon. Westerly winds will
increase this afternoon to 24G30kts by 22Z.

SFO Bridge Approach...Similar to SFO except somewhat
lighter winds.

Monterey Bay Terminals...IFR cigs early this morning. Will
forecast a burn off of 16-17z with VFR this afternoon. Patchy cigs
poss again tonight.

&&

.FIRE WEATHER...as of 5:25 AM PDT Friday...A significant warming
and drying trend will begin today and continue through the weekend
as high pressure builds into the west coast. The high will begin
spilling into the Great Basin tonight resulting in winds turning
more offshore, though wind speeds will generally remain light.
Light offshore flow will then continue across the district
through Sunday along with progressively poorer humidity
recoveries.

&&

.MARINE...as of 09:11 AM PDT Friday...Moderate to locally strong
northwest winds will persist along the coastal waters today. the
strongest winds are expected along the sonoma and monterey
coasts... especially near point sur... pigeon point... and north
of point reyes. these winds will produce hazardous conditions with
steep fresh swell. a weakening pressure gradient will lead to
improving conditions over the weekend with decreasing winds.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Mry Bay from 1 PM

&&

PUBLIC FORECAST: Bell/Blier
AVIATION: MM
MARINE: DRP
FIRE WEATHER: Blier

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Sep 23, 7:16 AM PDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
716 AM PDT FRI SEP 23 2016

CAZ006-505>513-516>518-528>530-241430-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
716 AM PDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGION

.DAY ONE...TODAY AND TONIGHT

WARMER TEMPERATURES CAN BE EXPECTED TODAY AS A RIDGE OF HIGH
PRESSURE BUILDS INTO OUR REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH WARMER TEMPERATURES ARE FORECAST AS THE STRONG RIDGE OF HIGH
PRESSURE CONTINUES TO BUILD INTO OUR REGION. TEMPERATURES WILL BE
THE WARMEST SUNDAY AND MONDAY WITH THE POTENTIAL OF RECORD HIGHS
BEING SET. A HEAT ADVISORY MAY BE ISSUED FOR BOTH OF THOSE DAYS.

TEMPERATURES WILL DECREASE BY THE MIDDLE OF NEXT WEEK.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 10:21 AM PDTHeat AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more3 days

Nearby

Heat Advisories in California, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.